Wisconsin, 2007

Hail in Wisconsin, April 2, 2007

April 2, 2007 · NWS ARX · 1 event in 1 county or zone

Hail up to the size of nickels was reported by amateur radio operators.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Hail up to the size of nickels was reported by amateur radio operators.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 2, 2:25 PM CST, 7 hours 3 minutes earlier.

Area forecast discussion, Apr 2, 2:25 PM CST, 7 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
325 PM CDT MON APR 2 2007

.SHORT TERM...THROUGH THURSDAY NIGHT

FORECAST CONCERNS WERE PRIMARILY FOCUSED ON EFFECTS OF YET ANOTHER
DYNAMIC AND VIGOROUS WAVE TO AFFECT THE FORECAST AREA TONIGHT INTO
TUESDAY NIGHT. SPECIFIC CONCERNS WERE ASSOCIATED WITH ELEVATED
CONVECTION TONIGHT AND WHETHER THERE WILL BE POTENTIAL FOR A FEW
SEVERE STORMS. ATTENTION THEN TURNS TO SNOW CHANCES/AMOUNTS LATER
TUESDAY INTO TUESDAY NIGHT...ESPECIALLY FOR NORTH CENTRAL WI.

SURFACE ANALYSIS HAD FRONT EXTENDING FROM OHIO VALLEY ACROSS
CENTRAL ILLINOIS...THROUGH NORTHERN MISSOURI AND SOUTHERN NEBRASKA.
BAND OF MID LEVEL CLOUDS NORTH OF THE FRONT PRODUCING LIGHT SHOWERS
AND INDICATIVE OF MID LEVEL INSTABILITY. FURTHER UPSTREAM...WATER
VAPOR IMAGERY INDICATED VIGOROUS WAVE ADVANCING ACROSS WYOMING...
WHICH WILL BE THE NEXT SYSTEM TO IMPACT THE FORECAST AREA TONIGHT
INTO TUESDAY NIGHT.

12Z 02APR07 DETERMINISTIC MODELS AND 09Z 02APR07 NCEP SREF INDICATED
DECENT CLUSTERING WITH RESPECT TO TRACK OF SURFACE LOW INTO IOWA
TONIGHT...THEN ACROSS WI/IL BORDER AND TOWARD LOWER MICHIGAN
TUESDAY. THIS CONTINUES TO SUPPORT HIGH FORECAST CONFIDENCE OF
ANOTHER WIDESPREAD PRECIPITATION EVENT ACROSS THE FORECAST AREA.
OF SPECIAL NOTE...NAM/WRF SHIFTED HEAVY SNOW POTENTIAL FURTHER SOUTH
THAN GFS AND NCEP SREF...WHICH SHOULD RESULT IN POTENTIAL FOR
HEADLINES DUE TO SNOWFALL TUESDAY AFTERNOON INTO TUESDAY NIGHT
ACROSS OUR NORTH CENTRAL WI ZONES.

TONIGHT...ROBUST FORCING MECHANISMS EXPECTED TO PRODUCE HIGH
PROBABILITIES FOR RAINFALL ASSOCIATED WITH ELEVATED CONVECTION NORTH
OF WARM FRONT. 850MB JET INCREASES TO 50KTS AND IMPINGES ON FRONT
RETURNING NORTHWARD...THUS PRODUCING STRONG THETA-E ADVECTION. THIS
MAXIMIZES ACROSS NORTHEAST IOWA INTO SOUTHWEST WI...BEFORE PUSHING
EASTWARD BY ABOUT 12Z 03APR07.

09Z 02APR07 SPC SREF CAPE...AS WELL AS OPERATIONAL CAPE SUGGESTS
VALUES REACHING 500-1000 J/KG ACROSS THE AFOREMENTIONED AREAS. IN
ADDITION...EFFECTIVE SHEAR OF 35KTS IN THE 2-7KM LAYER SUPPORTS
POTENTIAL FOR ELEVATED SUPERCELLS. THUS...BEST SEVERE HAIL POTENTIAL
EXISTS...MAINLY ACROSS NORTHEAST IOWA AND ADJACENT SOUTHWEST CORNER
OF WI GENERALLY BETWEEN 03Z 03APR07-09Z 03APR07. PLEASE REFERENCE
LATEST HAZARDOUS WEATHER OUTLOOK AND SPC DAY ONE OUTLOOK.

TUESDAY...ANY CONVECTION ONGOING IN THE MORNING SHOULD PUSH
STEADILY OUT OF THE FORECAST AREA. ATTENTION THEN TURNS TO SNOW
CHANCES AND AMOUNTS...ESPECIALLY ACROSS NORTH CENTRAL WI ZONES.
IMPRESSIVE ISENTROPIC LIFT IN THE 280K-290K LAYER...ALONG WITH DEEP
Q-G CONVERGENCE AND UPPER LEVEL DIVERGENCE ASSOCIATED WITH COUPLE
300MB JET STRUCTURE SUPPORTS HIGH CONFIDENCE THAT NORTHERN MOST
SECTIONS OF THE FORECAST AREA SHOULD RECEIVE SNOW.

FORECAST SOUNDINGS INDICATED CHANGEOVER TO ALL SNOW SHOULD OCCUR
AROUND 21Z 03APR07 IN NORTH CENTRAL WI. PRECIPITATION ELSEWHERE
OVER THE REMAINDER OF THE FORECAST AREA SHOULD CHANGE TO ALL
SNOW BY EARLY EVENING AS COLD AIR CRASHES IN BEHIND DEPARTING
SYSTEM. BASED ON LATEST OPERATIONAL MODELS SUITE AND NCEP SREF...
WE BELIEVE AREAS MAINLY ALONG AND NORTH OF HIGHWAY 29 IN OUR NORTH
CENTRAL WI ZONES HAVE THE HIGHEST PROBABILITY TO RECEIVE ENOUGH
SNOWFALL TO WARRANT SNOW ADVISORY. AT THIS TIME...SNOWFALL TOTALS
EXPECTED IN THE 2-4 INCH RANGE IN THE AFOREMENTIONED AREAS.

TUESDAY NIGHT INTO WEDNESDAY...PROGRESSIVE NATURE OF SYSTEM SHOULD
RESULT IN STEADY TAPERING OFF OR ENDING OF SNOW AS FORCING
EXITS. LINGERING POTENTIAL FOR SNOW SHOWERS CONTINUES INTO
WEDNESDAY. STRONG NORTHWEST WINDS EXPECTED IN THE WAKE OF THE
SYSTEM...SO ENHANCED WINDS SPEEDS AND GUSTS IN CURRENT DATA
BASE DURING THIS TIME FRAME.

.LONG TERM...FRIDAY THROUGH MONDAY

FORECAST CONFIDENCE REMAINS HIGH FOR DRY WEATHER CONDITIONS AND
COLDER THAN AVERAGE TEMPERATURES. THIS WAS BASED ON CONSISTENCY
WITHIN MEDIUM RANGE MODELS OF FAIRLY STABLE AND BLOCKY PATTERN OF
TROUGH OVER NORTHEAST U.S. AND RIDGE ACROSS WESTERN PART OF NATION.
NO CHANGES WERE MADE TO THE EXTENDED OUTLOOK.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...SNOW ADVISORY FROM 4 PM TUESDAY TO 4 AM CDT WEDNESDAY FOR
     WIZ017-WIZ029.
MN...NONE.
IA...NONE.

&&

THOMPSON
Hazardous weather outlook, Apr 2, 2:43 PM CST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
343 PM CDT MON APR 2 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-041>044-
053>055-061-031100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-
FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TREMPEALEAU-VERNON-WABASHA-
WINNESHIEK-WINONA-
343 PM CDT MON APR 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A WARM FRONT OVER EASTERN KANSAS AND NORTHERN MISSOURI WILL MOVE
NORTH INTO EAST CENTRAL IOWA AND WESTERN ILLINOIS TONIGHT. THIS WILL
ALLOW FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE
AREA THIS EVENING AND INTO TONIGHT. ENOUGH MOISTURE AND INSTABILITY
MAY BE PULLED NORTHWARD WITH THE FRONT...THAT A FEW OF THE STORMS
THIS EVENING AND INTO TONIGHT COULD PRODUCE LARGE HAIL ACROSS
NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN. THE MAIN THREAT TIME
APPEARS TO BE FROM 9 PM TO 3 AM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS WILL LINGER EAST OF A LINE FROM CAMP
DOUGLAS WISCONSIN TO STRAWBERRY POINT IOWA TUESDAY MORNING AS
THE LOW MOVES TO NEAR CHICAGO. AT THIS TIME...THESE THUNDERSTORMS
WILL BE BELOW SEVERE LIMITS.

COLDER AIR WRAPPING IN BEHIND THE LOW WILL CAUSE ANY PRECIPITATION
TUESDAY AFTERNOON AND EVENING TO GRADUALLY MIX WITH AND CHANGE TO
SNOW. SNOWFALL ACCUMULATIONS WILL RANGE FROM A TRACE TO LESS THAN AN
INCH AND MAINLY ON GRASSY SURFACES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND INTO
TONIGHT ACROSS PARTS OF NORTHEAST IOWA INTO FAR SOUTHWEST WISCONSIN.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED AT THIS TIME.

WIZ017-029-031100-
CLARK-TAYLOR-
343 PM CDT MON APR 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

A WARM FRONT OVER EASTERN KANSAS AND NORTHERN MISSOURI WILL MOVE
NORTH INTO EAST CENTRAL IOWA AND WESTERN ILLINOIS TONIGHT. THIS WILL
ALLOW FOR THE DEVELOPMENT OF SHOWERS AND ISOLATED THUNDERSTORMS
ACROSS THE AREA THIS EVENING AND INTO TONIGHT. DUE TO LACK OF
INSTABILITY AND COVERAGE OF THUNDERSTORMS...THE ISOLATED
THUNDERSTORMS WILL BE BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A LOW PRESSURE SYSTEM WILL MOVE ALONG THE WARM FRONT AND INTO
WESTERN MICHIGAN TUESDAY EVENING. THIS WILL ALLOW FOR RAIN TO CHANGE
OVER TO ALL SNOW TUESDAY AFTERNOON...AND SNOW TO CONTINUE INTO
WEDNESDAY MORNING. TOTAL SNOWFALL ACCUMULATIONS OF 2 TO 4 INCHES
ARE EXPECTED MAINLY NORTH OF HIGHWAY 29.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. HOWEVER...
SNOWFALL AMOUNTS FOR TUESDAY AFTERNOON INTO WEDNESDAY MORNING
WILL BE GREATLY APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED AT THIS TIME.

DTJ

The radar

The La Crosse radar (KARX), 100 km away, was scanning. The volume nearest the first event began at 03:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Grant

When
April 2, 9:28 PM CST
Where
Grant County, 5 mi W of Fennimore
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
42.980, -90.749

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19254.